Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 212, NWS Austin/San Antonio, TX

October 8, 2015Kinney County, Maverick County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2015, 6:53 PM CDT for Kinney County, Maverick County, Val Verde County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2015, 6:53 PM CDT (23:53 UTC)
Expired
Oct 8, 2015, 7:45 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 47 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:14 PM CDTTSTM WND GST 41Del Rio, TX36 KNOT OR 41 MPH WIND GUST AT DEL RIO INTERNATIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KEWX 082353
SVREWX
TXC271-323-465-090045-
/O.NEW.KEWX.SV.W.0212.151008T2353Z-151009T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 PM CDT THU OCT 8 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
  WESTERN KINNEY COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF LAUGHLIN AFB...OR 10 MILES SOUTH OF DEL RIO...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEL RIO...BRACKETTVILLE...SPOFFORD...QUEMADO...DARLING...
  STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
  TERRACE...ANACACHO...AMISTAD VILLAGE...NORMANDY...LAUGHLIN AFB AND
  LAUGHLIN AFB AUX FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2957 10102 2961 10072 2946 10047 2925 10029
      2902 10029 2888 10059 2890 10063 2910 10067
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2936 10100 2946 10106 2947 10109
TIME...MOT...LOC 2352Z 215DEG 24KT 2922 10086 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
514 
WWUS54 KEWX 090037
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT THU OCT 8 2015

TXC271-323-465-090045-
/O.CON.KEWX.SV.W.0212.000000T0000Z-151009T0045Z/
MAVERICK TX-KINNEY TX-VAL VERDE TX-
737 PM CDT THU OCT 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MAVERICK...SOUTHWESTERN KINNEY AND SOUTHEASTERN VAL
VERDE COUNTIES...

AT 731 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING 
NORTHEAST AT 20 MPH. THE STRONGER WINDS SHOWN ON RADAR ARE ACROSS 
THE SOUTHWEST OF KINNEY COUNTY. THIS AREA OF STRONG TO SEVERE 
THUNDERSTORM WINDS WILL MOVE THE NORTHWEAST AND AFFECT CENTRAL 
KINNEY COUNTY WITHIN THE NEXT SEVERAL MINUTES. ALSO...VERY HEAVY 
RAIN IS FALLING AND LOCALIZED FLASH FLOODING IS POSSIBLE. AN AREAL 
FLOOD ADVISORY IS IN EFFECT FOR THE AREA THROUGH 1015 PM.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEL RIO...BRACKETTVILLE...SPOFFORD...QUEMADO...DARLING...STANDART...
LAKE VIEW...VAL VERDE PARK...AMANDA...CIENEGAS TERRACE...LAUGHLIN
AFB...NORMANDY AND LAUGHLIN AFB AUX FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2951 10085 2953 10076 2945 10051 2927 10037
      2900 10034 2888 10059 2890 10063 2910 10067
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2936 10100 2943 10102 2946 10096
TIME...MOT...LOC 0026Z 217DEG 19KT 2939 10072 

HAIL...1.00IN
WIND...60MPH
 
$$
977 
WWUS54 KEWX 090045
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
745 PM CDT THU OCT 8 2015

TXC271-323-465-090050-
/O.EXP.KEWX.SV.W.0212.000000T0000Z-151009T0045Z/
MAVERICK TX-KINNEY TX-VAL VERDE TX-
745 PM CDT THU OCT 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAVERICK...
SOUTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES WILL EXPIRE
AT 745 PM CDT...
                
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS AND A SIGNIFICANT WEATHER ADVISORY WILL BE 
ISSUED SHORTLY.

LAT...LON 2951 10085 2953 10076 2945 10051 2927 10037
      2900 10034 2888 10059 2890 10063 2910 10067
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2936 10100 2943 10102 2946 10096
TIME...MOT...LOC 0038Z 215DEG 24KT 2939 10072 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:14 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 8, 3:14 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT THU OCT 8 2015

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
AN ACTIVE AFTERNOON CONTINUES TO BE IN STORE FOR THE WESTERN
PLATEAU AND RIO GRANDE PLAINS THIS AFTERNOON AND THROUGH THE
OVERNIGHT PERIOD AS HEAVY RAINS AND STRONG THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND SLOWLY SHIFT EASTWARD INTO OUR CWA.

THROUGH MIDNIGHT TONIGHT...

MODERATE TO HEAVY RAINFALL COVERAGE IS EXPECTED TO INCREASE ACROSS
THE RIO GRANDE PLAINS AND WESTERN PLATEAU. THERE SHOULD CONTINUE
TO BE A STARK DROP OFF IN COVERAGE EAST OF A LINE FROM ROCKSPRINGS
TO PEARSALL.

CURRENT RADAR TRENDS ARE SHOWING AN INCREASE IN INTENSITY OF CELLS
JUST WEST AND NORTH OF VAL VERDE COUNTY DUE TO DIFFERENTIAL
HEATING...INCREASING UNIDIRECTIONAL FLOW FROM 850MB TO 250MB...AND
STRONG LAPSE RATES ABOVE 700 MB. THIS ACTIVITY SHOULD CONTINUE TO
SLOWLY TRACK EASTWARD INTO VAL VERDE COUNTY WITH A PREDOMINANTLY
NORTH/SOUTH ORIENTATION RESULTING IN TRAINING. RAIN RATES OF 2+
INCHES PER HOUR HAVE BEEN OBSERVED SO FAR BUT AT THEIR CURRENT
MOTION...THESE RATES COULD EXIST OVER VAL VERDE COUNTY FOR 2 OR 3
HOURS AND RESULT IN SOME ISOLATED LOCATIONS SEEING 4-6
INCHES...WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. FARTHER
EAST TO ROCKSPRINGS SOUTHWARD TO EAGLE PASS...SCATTERED TO
WIDESPREAD MODERATE TO LOCALLY HEAVY RAINFALL WILL RESULT IN A
GENERAL 1-2 INCHES AND THE AFOREMENTIONED STARK DROP OFF AS YOU
MOVE FARTHER EAST TO THE I35 CORRIDOR.

MIDNIGHT THROUGH MID DAY TOMORROW...

THE AXIS OF PRECIPITATION IS EXPECTED TO ALIGN WITH THE
ORIENTATION OF THE RIO GRANDE RIVER AND FOCUS THE QPF AMOUNTS
ALONG THE RIO GRANDE PLAINS. THIS IS DUE TO THE UPPER LOW
BEGINNING A WESTWARD RETROGRADE. IT WILL ALSO SIMULTANEOUS ORIENT
THE UPPER DIFFLUENCE ALONG THE RIO GRANDE AND BEGIN DECREASING THE
UPPER LEVEL SUPPORT. RAINFALL INTENSITY AND COVERAGE SHOULD BEGIN
TO WANE A FEW HOURS AFTER MIDNIGHT. BY THAT POINT...INSTABILITY
SHOULD BE SIGNIFICANTLY DECREASED...UPPER FLOW ORIENTED
DIFFERENTLY AND WEAKER...AND THE STRONGER H5 VORTICITY AND UPPER
DIVERGENCE WILL BE PUSHED SOUTHWEST INTO MEXICO. BY DAYBREAK
TOMORROW...THE EXPECTATION IS RAIN CONFINED TO THE RIO GRANDE
RIVER AND MORE LIGHT TO MODERATE THAN HEAVY.

AFTERNOON THROUGH THE EVENING HOURS FRIDAY...

A FRONTAL PASSAGE FROM THE NORTH WILL SERVE TO CUT OFF THE GULF
MOISTURE FLUX FEEDING THE PREVIOUS SYSTEM BY SHIFTING LOW LEVEL
WINDS TO A MORE EASTERLY DIRECTION. ONLY SLIGHT CHANCE POPS REMAIN
ALONG THE RIO GRANDE BY 00Z AND DRY ELSEWHERE.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
A SIGNIFICANTLY DRIER SET UP TAKES HOLD OVER SOUTH CENTRAL TEXAS
BEGINNING SATURDAY. THE UPPER LEVEL SYSTEM WILL PUSH WESTWARD
FURTHER AND BY MONDAY...NORTHWEST FLOW WILL PREVAIL THROUGH MID
WEEK. THE LONG TERM FOCUS IS A COLD FRONTAL PASSAGE WHICH IS
BEGINNING TO COME MORE IN FOCUS AS SOME SIMILAR LONG RANGE MODEL
OUTCOMES ARE BEING SEEN WITH THE LATEST RUNS.

FOR NOW...HAD TO MAKE SOME MINOR CHANGES TO THE MID WEEK POP
CHANCES AS THE MOISTURE BEING GENERATED AHEAD OF THE FRONT SEEMS
SUSPECT AT THIS TIME. THIS SEEMED TO BE AGREED UPON BY NEIGHBORS
AS WELL. MORE DETAILS WILL LIKELY COME WITH THIS FEATURE TOMORROW
ONCE THE CURRENT SYSTEM BEGINS CLEARING OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  90  69  91  68 /  20  20  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  68  90  66  91  64 /  20  20  -    0   0
NEW BRAUNFELS MUNI AIRPORT     70  90  69  93  67 /  20  20  -    0   0
BURNET MUNI AIRPORT            68  88  65  89  66 /  20  20  -    0   0
DEL RIO INTL AIRPORT           69  84  69  89  68 /  80  60  20  10   0
GEORGETOWN MUNI AIRPORT        68  89  65  90  65 /  20  20  -    0   0
HONDO MUNI AIRPORT             70  89  68  91  66 /  50  50  10  -    0
SAN MARCOS MUNI AIRPORT        69  89  68  91  66 /  20  20  -    0   0
LA GRANGE - FAYETTE REGIONAL   69  90  69  91  67 /  20  20  10  -    0
SAN ANTONIO INTL AIRPORT       71  89  70  91  69 /  30  40  -   -    0
STINSON MUNI AIRPORT           71  90  70  93  69 /  30  50  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...ALLEN
SYNOPTIC/GRIDS...TB3
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Oct 8, 3:19 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT THU OCT 8 2015

TXZ171>173-183>194-202>209-217>225-228-092030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
319 PM CDT THU OCT 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH TONIGHT ACROSS THE
WESTERN PLATEAU AND RIO GRANDE PLAINS. GENERALLY BETWEEN 1 AND 3
INCHES OF RAIN WILL BE POSSIBLE. ISOLATED HEAVIER POCKETS OF 4 TO
6 INCHES WILL BE POSSIBLE WEST OF A ROCKSPRINGS TO EAGLE PASS LINE
WHERE TRAINING CELLS MAY DEVELOP. THIS COULD LEAD TO ISOLATED
FLASH FLOODING OF SMALLER CREEKS...STREAMS...AND LOW WATER
CROSSINGS...ESPECIALLY IN VAL VERDE AND WESTERN EDWARDS AND KINNEY
COUNTIES.

IN ADDITION...THESE THUNDERSTORMS COULD PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAINFALL MAY LINGER INTO FRIDAY MORNING ACROSS THE
RIO GRANDE PLAINS. THIS COULD LEAD TO ISOLATED FLASH FLOODING OF
SMALLER CREEKS...STREAMS...AND LOW WATER CROSSINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WOULD BE APPRECIATED IN THE WESTERN PLATEAU AND
RIO GRANDE PLAINS WHERE FLASH FLOODING IS POSSIBLE..

TB3

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.